Article Text

Download PDFPDF
Republished: Immune checkpoint inhibitor induced large vessel vasculitis
  1. Daisy Henderson1,
  2. Gelareh Eslamian2,
  3. Daniel Poon3,
  4. Simon Crabb4,
  5. Robert Jones5,
  6. Peter Sankey6,
  7. Bihani Kularatne7,
  8. Mark Linch8,
  9. Debra Josephs2
  1. 1Department of Palliative Care, Royal Free London NHS Foundation Trust, London, UK
  2. 2Department of Medical Oncology, Guy's and St Thomas' NHS Foundation Trust, London, UK
  3. 3Department of Radiology, Guy's and St Thomas' NHS Foundation Trust, London, UK
  4. 4Cancer Sciences Unit, University of Southampton, Southampton General Hospital, Southampton, UK
  5. 5Institute of Cancer Sciences, University of Glasgow, Glasgow, UK
  6. 6Department of Clinical Oncology, Royal Devon and Exeter NHS Foundation Trust, Exeter, UK
  7. 7Department of Medical Oncology, University College London Hospitals NHS Foundation Trust, London, UK
  8. 8Department of Oncology, University College London Cancer Institute, London, UK
  1. Correspondence to Dr Daisy Henderson; daisyhenderson{at}nhs.net

Statistics from Altmetric.com

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

Summary

This is a case report of a 67-year-old patient with castration resistant metastatic prostate cancer who developed an immune-mediated large vessel vasculitis following treatment with ipilimumab (anti-CTLA-4) and nivolumab (anti-PD-1).

Background

Immune checkpoint inhibitors (ICIs) are monoclonal antibodies which are being increasingly used as systemic anticancer therapies. They function by blockade of inhibitory pathways, which limit T-cell activity, therefore, allowing increased T-cell activity and antitumour immune responses.

Although ICIs have revolutionised the management of many patients with advanced malignancies, they are associated with a broad spectrum of immune-related adverse events (IRAEs), which can occur in any tissue or organ, during or after treatment. The most common IRAEs involve the skin, colon, endocrine organs and lungs.1

The incidence and prevalence of rheumatic IRAEs are not well reported.2 There are a small number of cases of ICI-mediated large vessel vasculitides described in the published literature, including one case of ICI-induced periaortitis and only one other reported case of ICI-induced aortitis.3–5

Case presentation

In April 2014, a 62-year-old man with a medical history of chronic lower back pain was diagnosed with metastatic prostate cancer with a presenting prostate specific antigen (PSA) of 1280 and retroperitoneal and paraaortic lymphadenopathy. He was commenced on androgen deprivation therapy with a good PSA response. After …

View Full Text

Footnotes

  • Twitter @RadDSP

  • Contributors DH, GE, DP and DJ: conception and design of case report; acquisition, analysis and interpretation of data and drafting and revising the article. SC, RJ, PS, BK and ML: analysis and interpretation of data and drafting and revising the article. All authors gave final approval of the article and have agreed to be accountable for all aspects of the work.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.